Georgia, 2010

Hail and Damaging Winds in Georgia, August 27, 2010

August 27, 2010 · NWS FFC · 7 events in 6 counties and zones

The upper trough that had lingered across the northeast and mid-Atlantic region was moving out and a large vertically stacked high pressure area was rapidly replacing the trough across the northeast and mid-Atlantic. During the next few days, this high pressure area would drift south toward Georgia, finally shutting off the incessant thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$292,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper trough that had lingered across the northeast and mid-Atlantic region was moving out and a large vertically stacked high pressure area was rapidly replacing the trough across the northeast and mid-Atlantic. During the next few days, this high pressure area would drift south toward Georgia, finally shutting off the incessant thunderstorm activity. However, deep tropical moisture lingered along and south of a stationary front, that during the early morning was draped west-to-east across north central and northeast Georgia. The front served as a focusing mechanism for persistent redevelopment of thunderstorms. Two rounds of thunderstorms, several severe, plagued the area on August 27th. The first occurred across north central and northeast Georgia, near Atlanta and Athens, during the early morning hours between midnight and 4 am EDT. The second round occurred during the mid to late afternoon mainly across east central.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 26, 8:31 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 8:31 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
931 PM EDT THU AUG 26 2010

.UPDATE...

FORECAST LOOKS PRETTY GOOD FOR THE MOST PART. MADE SOME MINOR
TWEAKS TO HOURLY GRIDS...OTHERWISE NO CHANGES AT THIS TIME. AGREE
WITH PREVIOUS AFD THAT SLIGHT CHANCE POPS OVER MOST OF THE AREA IS
A GOOD IDEA...ESPECIALLY BASED ON WHAT HAPPENED LAST NIGHT AND THE
MULTIPLE BOUNDARIES HANGING AROUND.

TDP

&&

.PREV DISCUSSION... /ISSUED 745 PM EDT THU AUG 26 2010/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
AMPLE MOISTURE AND THE REMAINS OF THE OLD FRONTAL BOUNDARY PERSIST
ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON. ISOLATED TO
SCATTERED CONVECTION ALREADY OCCURRING OVER THE AREA. WITH MARGINAL
TO MODERATE INSTABILITY OVER THE FORECAST AREA...THIS SHOULD CONTINUE
INTO THE EVENING AND BEGIN DISSIPATING...BUT LIKE LAST NIGHT...WITH
THESE CONDITIONS CANNOT RULE OUT AT LEAST ISOLATED ACTIVITY IN THE
OVERNIGHT PERIOD. DRIER AIR BEGINS SPREADING SOUTH OVER THE FORECAST
AREA BY EARLY FRIDAY AS THE UPPER RIDGE BUILDS INTO THE EASTERN U.S.
AND A STRONG SURFACE RIDGE SETTLES INTO THE MID ATLANTIC STATES. I
PLAN ON KEEPING LOW POPS THROUGH FRIDAY EVENING BUT SHUTTING RAIN OFF
BY SATURDAY.

LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE CURRENT EXTENDED FORECAST GRIDS AT THIS TIME.
THE MAJORITY OF THE EXTENDED FORECAST PERIOD LOOKS DRY WITH
SEASONABLY WARM DAYTIME AND MILD NIGHTTIME TEMPERATURES. GFS AND
ECMWF MODELS BOTH KEEP THE DOMINANT SURFACE AND UPPER LEVEL RIDGES
OVER THE EASTERN U.S. THROUGH THE PERIOD.

20

AVIATION...00Z UPDATE...
WEAK SURFACE LOW VICINITY OF W CENTRAL GA WITH VARIOUS OUTFLOW
BOUNDARIES. AIR MASS UNSTABLE ENOUGH TO KEEP ISOLATED CONVECTION
GOING THROUGH THE EVENING...BUT CHANCE OF THUNDERSTORM HITTING AT
TAF SITES REMAINS SMALL. WILL HAVE TO CONTINUE TO WATCH THIS.
OTHERWISE VFR FOR THE OVERNIGHT WITH VISIBILITY 3 TO 5SM IN FOG/HAZE
08Z TO 14Z. WITH COMPLICATED SURFACE PATTERN...LIGHT EAST WINDS
SHOULD GO LIGHT AND VARIABLE AFTER 01Z...BECOMING EAST 5 TO 10KT
AFTER 14Z FRIDAY.

//ATL CONFIDENCE...
MEDIUM CONFIDENCE ON WINDS AND TSTM THREAT THIS EVENING AND
OVERNIGHT.
LOW CONFIDENCE ON STAYING VFR CLOUDS OVERNIGHT.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  90  66  91  67 /  20  20  20  10  10
ATLANTA         71  89  69  89  69 /  20  20  20  10  10
BLAIRSVILLE     62  88  61  87  62 /  20  30  20  10  10
CARTERSVILLE    66  90  64  90  64 /  20  20  20  10  10
COLUMBUS        73  92  70  91  70 /  20  20  20  10  10
GAINESVILLE     70  89  68  89  68 /  20  30  20  10  10
MACON           72  92  69  92  68 /  20  20  20  10  10
ROME            65  91  64  91  64 /  20  20  20  10  10
PEACHTREE CITY  69  90  65  91  64 /  20  20  20  10  10
VIDALIA         74  92  72  92  71 /  20  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 26, 9:12 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1012 PM EDT THU AUG 26 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1012 PM EDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MEANDER AROUND CENTRAL GEORGIA
TONIGHT. A TROUGH OF LOW PRESSURE IN THE UPPER LEVELS WILL REMAIN
PARKED OVER THE EASTERN THIRD OF THE UNITED STATES... WITH AN
ACTIVE WESTERLY FLOW ALOFT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS TONIGHT WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING AND LOCALLY VERY HEAVY RAIN. GUSTY WINDS
ARE POSSIBLE ALSO.

.DISCUSSION...
A WEAK SURFACE BOUNDARY WILL CONTINUE TO LINGER ACROSS CENTRAL GEORGIA
TONIGHT AND PROVIDE THE FOCUS FOR ISOLATED THUNDERSTORMS. WEAK
IMPULSES EMBEDDED WITHIN AN UPPER TROUGH OF LOW PRESSURE MAY HELP STORM
DEVELOPMENT. THE SLOW MOVING STORMS COULD BRING A THREAT OF LOCALLY
HEAVY RAIN... AND POSSIBLY RESULT IN MINOR FLOODING OF LOW
LYING... FLOOD PRONE AREAS. SHOWERS AND THUNDERSTORMS THAT DEVELOP
NEAR THE SURFACE BOUNDARY COULD LINGER WELL PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY ACROSS ALL AREAS EXCEPT
THE EXTREME NORTHWEST. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY ACROSS ALL EXCEPT FAR NORTH GEORGIA. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME FOR THE PERIOD SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 26, 10:58 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1158 PM EDT THU AUG 26 2010

GAZ032-270445-
1158 PM EDT THU AUG 26 2010

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN COBB COUNTY UNTIL 1245
AM EDT...

AT 1155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JIM R MILLER PARK...DRIFTING SOUTH AT 5 MPH.

RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES CAN BE
EXPECTED ACROSS COBB COUNTY...INCLUDING AREAS AROUND DUE WEST...LOST
MOUNTAIN PARK...JIM R MILLER PARK...WHITE WATER PARK...DOBBINS AIR
RESERVE BASE...SMYRNA...MARIETTA...SIX FLAGS OVER GEORGIA...
MABLETON...AUSTELL AND POWDER SPRINGS. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.
Special weather statement, Aug 26, 11:09 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1209 AM EDT FRI AUG 27 2010

GAZ104>106-270500-
1209 AM EDT FRI AUG 27 2010

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CRISP...SUMTER AND
DOOLY COUNTIES UNTIL 100 AM EDT...

AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LILLY...DRIFTING SOUTH AT 5 MPH.

RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE EXPECTED ACROSS
CRISP...SUMTER AND DOOLY COUNTIES...INCLUDING AREAS AROUND
PINEHURST...DOOLING...BYROMVILLE...LILLY...RICHWOOD...DRAYTON AND
VIENNA. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Aug 26, 11:12 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1212 AM EDT FRI AUG 27 2010

GAZ094-095-270500-
1212 AM EDT FRI AUG 27 2010

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HOUSTON AND
PEACH COUNTIES UNTIL 100 AM EDT...

AT 1207 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEADOWDALE...MOVING NORTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH
AS IT MOVES ACROSS HOUSTON AND PEACH COUNTIES THROUGH 100 AM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOSS OAK...
MEADOWDALE...PERRY...FORT VALLEY...MIAMI VALLEY...LAKEWOOD...
POWERVILLE...BYRON AND CENTERVILLE.
Special weather statement, Aug 26, 11:41 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1241 AM EDT FRI AUG 27 2010

GAZ055>057-270530-
1241 AM EDT FRI AUG 27 2010

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SPALDING...
HENRY AND CLAYTON COUNTIES UNTIL 130 AM EDT...

AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOVEJOY...MOVING NORTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH
AS IT MOVES ACROSS SPALDING...HENRY AND CLAYTON COUNTIES THROUGH 130
AM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ATLANTA
MOTOR SPEEDWAY...HAMPTON...LOVEJOY...BONANZA...IRONDALE...JW SMITH
RESERVOIR...JONESBORO...FLIPPEN...LAKE SPIVEY...EAGLES LANDING...
MORROW...STOCKBRIDGE...LAKE CITY...HIDDEN VALLEY PARK AND FORT
GILLEM. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 26, 11:43 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1243 AM EDT FRI AUG 27 2010

GAZ056-058-068-070-071-270530-
1243 AM EDT FRI AUG 27 2010

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PIKE...
MONROE...LAMAR...SPALDING AND BUTTS COUNTIES UNTIL 130 AM EDT...

AT 1241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HIGH FALLS STATE PARK TO WILLIAMSON...
MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH
AS IT MOVES ACROSS PIKE...MONROE...LAMAR...SPALDING AND BUTTS
COUNTIES THROUGH 130 AM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CONCORD...LIBERTY HILL...MILNER...HILLTOP...
WILLIAMSON...ZEBULON...HIGH FALLS STATE PARK...CHAPPEL MILL...
ORCHARD HILL...BLOUNT...ROVER...HIGHLAND MILLS...EXPERIMENT...
GRIFFIN AND INDIAN SPRINGS STATE PARK.
Special weather statement, Aug 27, 12:23 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
123 AM EDT FRI AUG 27 2010

GAZ056>058-270615-
123 AM EDT FRI AUG 27 2010

...SIGNIFICANT WEATHER ALERT FOR DIME SIZED HAIL AND 50 MPH WINDS IN
SPALDING...BUTTS AND HENRY COUNTIES UNTIL 215 AM EDT...

AT 122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM OVER LOCUST GROVE...MOVING NORTHEAST AT 15
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
SPALDING...BUTTS AND HENRY COUNTIES THROUGH 215 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE JENKINSBURG...LUELLA...
LOCUST GROVE...BLACKSVILLE...FLIPPEN...MCDONOUGH...OLA...FINCHERVILLE
AND KELLEYTOWN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

The radar

The Atlanta radar (KFFC), 39 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Henry

When
August 27, 12:27 AM EST to 12:30 AM EST
Where
Henry County, 1 mi SSW of Mc Donough to Mc Donough
Measured
1 in hail
Reported by
Public
Coordinates
33.437, -84.157

The public observed quarter-sized hail near McDonough.

Thunderstorm Wind, Gwinnett

When
August 27, 1:45 AM EST to 2:00 AM EST
Where
Gwinnett County, Norcross to Duluth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.930, -84.220

The public reported that several trees were down in and near Duluth, especially near the Chattahoochee River.

Hail, Walton

When
August 27, 2:05 AM EST to 2:20 AM EST
Where
Walton County, 1 mi SW of Walnut Grove to 5 mi E of Loganville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.720, -83.862

A storm spotter observed nickel to slightly larger than nickel-sized hail east of Loganville on Bay Creek Church Road. The Walton County Emergency Management Director relayed several reports of pea-sized hail. Radar data suggests that pea to nickel-size hail likely fell further west across the county as well, coincident with several reports of thunderstorm wind damage.

Thunderstorm Wind, Walton

When
August 27, 2:05 AM EST to 2:20 AM EST
Where
Walton County, 1 mi SW of Walnut Grove to 5 mi E of Loganville
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.720, -83.862

The Walton County Emergency Management Director reported that a tree was down on a home near Loganville, causing damage to the structure. The Walton Electric Management Cooperative reported that a tree was down on a power line near Walnut Grove. The public reported that two trees were down approximately five miles east of Loganville. The downed trees broke a fence.

Thunderstorm Wind, Troup

When
August 27, 2:50 PM EST
Where
Troup County, 0.9 mi SE of Lees Crossing
Measured
36 kt (41 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.041, -85.039

The La Grange Daily News reported that a large tree limb was blown from a tree during strong thunderstorm wind gusts causing it fall on a vehicle traveling on Broad Street near Springdale Street in La Grange. Inside the vehicle were a mother and her three children. Although none of the three children were injured, the mother had to be pulled from the vehicle and taken to a local hospital for surgery.

Thunderstorm Wind, Johnson

When
August 27, 4:15 PM EST to 4:43 PM EST
Where
Johnson County, 4 mi NE of Wrightsville to 6 mi WSW of Wrightsville
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.771, -82.671

The Johnson County Emergency Management Director reported that a strong thunderstorm downburst, wind gusts of 60 mph or greater, blew down dozens of trees and several power lines from northeast of Wrightsville to three miles west-southwest of Wrightsville. Six homes across this path sustained minor to moderate damage from downed trees. Several trees were down and a trampoline was blown away from a residence near U.S. Highway 319 on Tucker Grove Church Road west of Wrightsville.

Thunderstorm Wind, Floyd

When
August 27, 4:50 PM EST to 4:55 PM EST
Where
Floyd County, 1 mi W of Rome to 2 mi W of Rome
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.250, -85.198

The Floyd County Emergency Management Director reported that five trees were blown down by a downburst from a small thunderstorm. One of the trees fell on a home, just west of Rome, causing damage to the structure.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258592, 258594, 258595, 258596, 259759, 258597, 258599.